doi: 10.3934/dcdsb.2020296

Lyapunov functions for disease models with immigration of infected hosts

Department of Mathematics, Wilfrid Laurier University, Waterloo, Ontario, Canada

Received  June 2020 Revised  July 2020 Published  October 2020

Fund Project: The author is supported by an NSERC Discovery Grant

Recent work has produced examples where models of the spread of infectious disease with immigration of infected hosts are shown to be globally asymptotically stable through the use of Lyapunov functions. In each case, the Lyapunov function was similar to a Lyapunov function that worked for the corresponding model without immigration of infected hosts.

We distill the calculations from the individual examples into a general result, finding algebraic conditions under which the Lyapunov function for a model without immigration of infected hosts extends to be a valid Lyapunov function for the corresponding system with immigration of infected hosts.

Finally, the method is applied to a multi-group $ SIR $ model.

Citation: Connell McCluskey. Lyapunov functions for disease models with immigration of infected hosts. Discrete & Continuous Dynamical Systems - B, doi: 10.3934/dcdsb.2020296
References:
[1]

R. M. Almarashi and C. C. McCluskey, The effect of immigration of infectives on disease-free equilibria, J. Math. Biol., 79 (2019), 1015-1028.  doi: 10.1007/s00285-019-01387-8.  Google Scholar

[2]

S. M. BlowerA. R. McLeanT. C. PorcoP. M. SmallP. C. HopwellM. A. Sanchez and A. R. Moss, The intrinsic transmission dynamics of tuberculosis epidemics, Nature Medicine, 1 (1995), 815-821.  doi: 10.1038/nm0895-815.  Google Scholar

[3]

F. Brauer and P. van den Driessche, Models for transmission of disease with immigration of infectives, Math. Biosci., 171 (2001), 143-154.  doi: 10.1016/S0025-5564(01)00057-8.  Google Scholar

[4]

H. Guo and M. Y. Li, Global dynamics of a staged progression model with amelioration for infectious diseases, J. Biol. Dyn., 2 (2008), 154-168.  doi: 10.1080/17513750802120877.  Google Scholar

[5]

H. Guo and M. Y. Li, Impacts of migration and immigration on disease transmission dynamics in heterogeneous populations, Discrete Contin. Dyn. Syst. Ser. B, 17 (2012), 2413-2430.  doi: 10.3934/dcdsb.2012.17.2413.  Google Scholar

[6]

H. GuoM. Y. Li and Z. Shuai, Global stability of the endemic equilibrium of multigroup SIR epidemic models, Can. Appl. Math. Q., 14 (2006), 259-284.   Google Scholar

[7]

J. K. Hale, Ordinary Differential Equations, Pure and Applied Mathematics, 21, John Wiley & Sons, New York-London-Sydney, 1969.  Google Scholar

[8]

S. Henshaw and C. C. McCluskey, Global stability of a vaccination model with immigration, Electron J. Differential Equations, 2015 (2015), 1-10.   Google Scholar

[9]

A. Iggidr, J. Mbang, G. Sallet and J.-J. Tewa, Multi-compartment models, Discrete Contin. Dyn. Syst., Proceedings of the 6th AIMS International Conference, 2007,506–519. doi: 10.3934/proc.2007.2007.506.  Google Scholar

[10]

A. Korobeinikov, Lyapunov functions and global properties for SEIR and SEIS epidemic models, Math. Med. Biol., 21 (2004), 75-83.  doi: 10.1093/imammb/21.2.75.  Google Scholar

[11]

J. P. LaSalle, The Stability of Dynamical Systems, Regional Conference Series in Applied Mathematics, Society for Industrial and Applied Mathematics, Philadelphia, PA, 1976.  Google Scholar

[12]

C. C. McCluskey, Lyapunov functions for tuberculosis models with fast and slow progression, Math. Biosci. Eng., 3 (2006), 603-614.  doi: 10.3934/mbe.2006.3.603.  Google Scholar

[13]

C. C. McCluskey, Global stability for an SEI model of infectious disease with age structure and immigration of infecteds, Math. Biosci. Eng., 13 (2016), 381-400.  doi: 10.3934/mbe.2015008.  Google Scholar

[14]

R. P. Sigdel and C. C. McCluskey, Global stability for an SEI model of infectious disease with immigration, Appl. Math. Comput., 243 (2014), 684-689.  doi: 10.1016/j.amc.2014.06.020.  Google Scholar

[15]

R. ZhangD. Li and S. Liu, Global analysis of an age-structured SEIR model with immigration of population and nonlinear incidence rate, J. Appl. Anal. Comput., 9 (2019), 1470-1492.  doi: 10.11948/2156-907X.20180281.  Google Scholar

show all references

References:
[1]

R. M. Almarashi and C. C. McCluskey, The effect of immigration of infectives on disease-free equilibria, J. Math. Biol., 79 (2019), 1015-1028.  doi: 10.1007/s00285-019-01387-8.  Google Scholar

[2]

S. M. BlowerA. R. McLeanT. C. PorcoP. M. SmallP. C. HopwellM. A. Sanchez and A. R. Moss, The intrinsic transmission dynamics of tuberculosis epidemics, Nature Medicine, 1 (1995), 815-821.  doi: 10.1038/nm0895-815.  Google Scholar

[3]

F. Brauer and P. van den Driessche, Models for transmission of disease with immigration of infectives, Math. Biosci., 171 (2001), 143-154.  doi: 10.1016/S0025-5564(01)00057-8.  Google Scholar

[4]

H. Guo and M. Y. Li, Global dynamics of a staged progression model with amelioration for infectious diseases, J. Biol. Dyn., 2 (2008), 154-168.  doi: 10.1080/17513750802120877.  Google Scholar

[5]

H. Guo and M. Y. Li, Impacts of migration and immigration on disease transmission dynamics in heterogeneous populations, Discrete Contin. Dyn. Syst. Ser. B, 17 (2012), 2413-2430.  doi: 10.3934/dcdsb.2012.17.2413.  Google Scholar

[6]

H. GuoM. Y. Li and Z. Shuai, Global stability of the endemic equilibrium of multigroup SIR epidemic models, Can. Appl. Math. Q., 14 (2006), 259-284.   Google Scholar

[7]

J. K. Hale, Ordinary Differential Equations, Pure and Applied Mathematics, 21, John Wiley & Sons, New York-London-Sydney, 1969.  Google Scholar

[8]

S. Henshaw and C. C. McCluskey, Global stability of a vaccination model with immigration, Electron J. Differential Equations, 2015 (2015), 1-10.   Google Scholar

[9]

A. Iggidr, J. Mbang, G. Sallet and J.-J. Tewa, Multi-compartment models, Discrete Contin. Dyn. Syst., Proceedings of the 6th AIMS International Conference, 2007,506–519. doi: 10.3934/proc.2007.2007.506.  Google Scholar

[10]

A. Korobeinikov, Lyapunov functions and global properties for SEIR and SEIS epidemic models, Math. Med. Biol., 21 (2004), 75-83.  doi: 10.1093/imammb/21.2.75.  Google Scholar

[11]

J. P. LaSalle, The Stability of Dynamical Systems, Regional Conference Series in Applied Mathematics, Society for Industrial and Applied Mathematics, Philadelphia, PA, 1976.  Google Scholar

[12]

C. C. McCluskey, Lyapunov functions for tuberculosis models with fast and slow progression, Math. Biosci. Eng., 3 (2006), 603-614.  doi: 10.3934/mbe.2006.3.603.  Google Scholar

[13]

C. C. McCluskey, Global stability for an SEI model of infectious disease with age structure and immigration of infecteds, Math. Biosci. Eng., 13 (2016), 381-400.  doi: 10.3934/mbe.2015008.  Google Scholar

[14]

R. P. Sigdel and C. C. McCluskey, Global stability for an SEI model of infectious disease with immigration, Appl. Math. Comput., 243 (2014), 684-689.  doi: 10.1016/j.amc.2014.06.020.  Google Scholar

[15]

R. ZhangD. Li and S. Liu, Global analysis of an age-structured SEIR model with immigration of population and nonlinear incidence rate, J. Appl. Anal. Comput., 9 (2019), 1470-1492.  doi: 10.11948/2156-907X.20180281.  Google Scholar

[1]

Jianfeng Lv, Yan Gao, Na Zhao. The viability of switched nonlinear systems with piecewise smooth Lyapunov functions. Journal of Industrial & Management Optimization, 2021, 17 (4) : 1825-1843. doi: 10.3934/jimo.2020048

[2]

Rafael Luís, Sandra Mendonça. A note on global stability in the periodic logistic map. Discrete & Continuous Dynamical Systems - B, 2020, 25 (11) : 4211-4220. doi: 10.3934/dcdsb.2020094

[3]

Lakmi Niwanthi Wadippuli, Ivan Gudoshnikov, Oleg Makarenkov. Global asymptotic stability of nonconvex sweeping processes. Discrete & Continuous Dynamical Systems - B, 2020, 25 (3) : 1129-1139. doi: 10.3934/dcdsb.2019212

[4]

Simão Correia, Mário Figueira. A generalized complex Ginzburg-Landau equation: Global existence and stability results. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2021056

[5]

Yves Dumont, Frederic Chiroleu. Vector control for the Chikungunya disease. Mathematical Biosciences & Engineering, 2010, 7 (2) : 313-345. doi: 10.3934/mbe.2010.7.313

[6]

Daniel Amin, Mikael Vejdemo-Johansson. Intrinsic disease maps using persistent cohomology. Foundations of Data Science, 2021  doi: 10.3934/fods.2021008

[7]

Jonathan DeWitt. Local Lyapunov spectrum rigidity of nilmanifold automorphisms. Journal of Modern Dynamics, 2021, 17: 65-109. doi: 10.3934/jmd.2021003

[8]

Muhammad Aslam Noor, Khalida Inayat Noor. Properties of higher order preinvex functions. Numerical Algebra, Control & Optimization, 2021, 11 (3) : 431-441. doi: 10.3934/naco.2020035

[9]

Wenmeng Geng, Kai Tao. Lyapunov exponents of discrete quasi-periodic gevrey Schrödinger equations. Discrete & Continuous Dynamical Systems - B, 2021, 26 (6) : 2977-2996. doi: 10.3934/dcdsb.2020216

[10]

Florian Dorsch, Hermann Schulz-Baldes. Random Möbius dynamics on the unit disc and perturbation theory for Lyapunov exponents. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021076

[11]

Nabahats Dib-Baghdadli, Rabah Labbas, Tewfik Mahdjoub, Ahmed Medeghri. On some reaction-diffusion equations generated by non-domiciliated triatominae, vectors of Chagas disease. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2021004

[12]

Wei Liu, Pavel Krejčí, Guoju Ye. Continuity properties of Prandtl-Ishlinskii operators in the space of regulated functions. Discrete & Continuous Dynamical Systems - B, 2017, 22 (10) : 3783-3795. doi: 10.3934/dcdsb.2017190

[13]

Qian Liu. The lower bounds on the second-order nonlinearity of three classes of Boolean functions. Advances in Mathematics of Communications, 2021  doi: 10.3934/amc.2020136

[14]

Lei Lei, Wenli Ren, Cuiling Fan. The differential spectrum of a class of power functions over finite fields. Advances in Mathematics of Communications, 2021, 15 (3) : 525-537. doi: 10.3934/amc.2020080

[15]

Skyler Simmons. Stability of Broucke's isosceles orbit. Discrete & Continuous Dynamical Systems, 2021, 41 (8) : 3759-3779. doi: 10.3934/dcds.2021015

[16]

Michael Grinfeld, Amy Novick-Cohen. Some remarks on stability for a phase field model with memory. Discrete & Continuous Dynamical Systems, 2006, 15 (4) : 1089-1117. doi: 10.3934/dcds.2006.15.1089

[17]

Guangying Lv, Jinlong Wei, Guang-an Zou. Noise and stability in reaction-diffusion equations. Mathematical Control & Related Fields, 2021  doi: 10.3934/mcrf.2021005

[18]

Davide La Torre, Simone Marsiglio, Franklin Mendivil, Fabio Privileggi. Public debt dynamics under ambiguity by means of iterated function systems on density functions. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021070

[19]

Dariusz Idczak. A Gronwall lemma for functions of two variables and its application to partial differential equations of fractional order. Mathematical Control & Related Fields, 2021  doi: 10.3934/mcrf.2021019

[20]

Mengjie Zhang. Extremal functions for a class of trace Trudinger-Moser inequalities on a compact Riemann surface with smooth boundary. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2021038

2019 Impact Factor: 1.27

Article outline

[Back to Top]